Advertising


News

Five further blood clot cases linked to AstraZeneca


Matt Woodley


16/09/2021 5:28:20 PM

The latest TGA safety report also confirms no vaccine-related fatalities have occurred in the past week, in stark contrast to 62 COVID deaths.

Needle in AstraZeneca vial
Thrombosis with thrombocytopaenia syndrome is occurring at a rate of two per 100,000 in Australia. (Image: AAP)

The five blood clot cases occurred in four men and one woman aged 58–91, taking the total number of thrombosis with thrombocytopaenia syndrome (TTS) cases in Australia to 134 (75 confirmed, 59 probable) from approximately 10.8 million vaccine doses.
 
According to the Therapeutic Goods Administration (TGA), TTS is occurring at a rate of two per 100,000 in Australia, based on the first doses of the AstraZeneca vaccine administered up to 19 August. Doses administered after this date were not considered so as to account for the time to onset of TTS.
 
People aged 50–59 have recorded the highest rate so far (2.8 per 100,000), but the TGA warns the risk estimate is based on a small number of cases. 
 
Of the 134 cases, 51 have been classified as Tier 1, which is defined as clots in an unusual location (such as the brain or abdomen) and a low platelet count with or without antibodies that activate platelets (anti-PF4 antibodies).
 
These cases tend to have more serious outcomes and Australian data indicates that patients aged under 50 are more likely to be classified as Tier 1 and/or require treatment in an intensive care unit (ICU).
 
To date, 39 people have been treated in ICU as a result of TTS, but only one person is currently in intensive care, along with another 10 people in hospital. In contrast, there are 280 people currently in ICU due to COVID, and a further 1161 who have been hospitalised.
 
As of 12 September, the TGA had received 457 reports of suspected myocarditis and/or pericarditis following vaccination with Pfizer – an increase of 87 over the past week.
 
Of the 128 reported myocarditis cases, 90 were classified as ‘likely to be myocarditis’, with cases occurring in people aged 16–60. Eleven were assessed as unlikely to be myocarditis, while there was insufficient evidence to classify the remaining 27.
 
Most of the myocarditis patients experienced symptoms within 3–4 days of vaccination and more than half required treatment in hospital, with five requiring treatment in intensive care.
 
‘Preliminary analysis of the likely myocarditis cases suggests that the reporting rates observed in Australia are in the same range as those seen by other regulators, including in the US where a large number of doses has been given, including in children,’ the TGA report states.
 
‘Similarly, we have seen that cases are reported more frequently in teenage boys after the second dose. It is important to note that the number of younger people vaccinated is still relatively low in Australia so this analysis is based on limited data.’
 
Initial tests for those presenting with symptoms include ECG, troponin and chest X-ray.
 
The Australian Technical Advisory Group on Immunisation (ATAGI) also advises that people who develop myocarditis or pericarditis attributed to their first dose of Pfizer should defer further doses of an mRNA COVID-19 vaccine and discuss the situation with their treating doctor. 
 
Approximately 22.8 million COVID vaccine doses had been administered in Australia up to 12 September, 14 million first doses and 8.8 million second doses.
 
Log in below to join the conversation.



AstraZeneca COVID-19 myocarditis Pfizer TGA TTS


newsGP weekly poll As a GP, how do you feel about Australia starting to open up?
 
32%
 
36%
 
22%
 
8%
Related





newsGP weekly poll As a GP, how do you feel about Australia starting to open up?

Advertising

Advertising


Login to comment

Dr Ian   17/09/2021 7:25:55 AM

Need to know the signs and symptoms in these tragic cases so as to warn patients and doctors when to act immediately.
Seems D Dimer and Platelet Count for all with any red flag symptoms after 48 hours is warranted as an emergency .


Rem   17/09/2021 7:33:45 AM

If someone develops myocarditis to dose 1 of Pfizer then really shouldn’t have dose 2 considering SE are generally worse and could be quite harmful for them. Do we then give them a medical exemption for dose 2? How do they get a vaccine certification if that is the case?
Given moderna and Pfizer are ramping up in younger patients we may be faced with these questions quite soon….